Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Eur J Haematol. 2007 Sep;79(3):255-7. Epub 2007 Jul 26.

Haemarthrosis after superwarfarin poisoning.

Author information

  • 11st Department of Propedeutics in Internal Medicine, AHEPA Hospital, Aristotle University of Thessaloniki, Thessaloniki, Greece.

Abstract

INTRODUCTION:

Superwarfarins are widely used as rodenticides. They are similar to warfarin, but they are more potent and act longer. In case of poisoning, they cause severe bleeding, usually from multiple sites.

CASE REPORT:

A 67-yr-old man was admitted with melaena, epistaxis and haemarthrosis in his left knee. PT, INR and aPTT were markedly increased. Initially, the patient was treated with blood and fresh frozen plasma (FFP) transfusions. However at the second day, PT, INR and aPTT were even worse. The combination of persistent coagulopathy, normal mixing studies, normal liver function tests and absence of hepatic failure or malabsorption syndromes lead to the suspicion of vitK dependent clotting factors deficiency due to superwarfarin poisoning. Indeed, the patient admitted a suicide attempt with rodenticide, although he had previously denied it. Psychiatric evaluation revealed a disturbed personality. Melaena stopped after 7 d. Then, the patient was administered 30 mg of vitK daily for a total period of 4 months.

CONCLUSIONS:

Superwarfarin poisoning leads to severe bleeding, usually from multiple sites. Prolonged treatment with high doses of vitK is necessary. Haemarthrosis, as a complication of superwarfarin poisoning, is presented here for the first time in literature.

PMID:
17655702
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Blackwell Publishing
    Loading ...
    Write to the Help Desk